Maine, 2013Strong Wind in Maine, November 24, 2013
November 24, 2013 · NWS GYX · 18 events in 17 counties and zones
Strong winds developed behind an arctic cold front. Winds gusted to between 40 and 50 mph across much of western Maine.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed behind an arctic cold front. Winds gusted to between 40 and 50 mph across much of western Maine. Snapped trees and branches caused power outages throughout the region. Central Maine Power reported that about 48,500 customers lost electrical service with nearly 50 poles snapped by falling trees and branches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 24, 9:40 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Nov 24, 9:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
940 AM EST SUN NOV 24 2013
.SYNOPSIS...
FALLING TEMPERATURES AND STRONG NORTHWEST WINDS CAN BE EXPECTED
TODAY BEHIND AN ARCTIC COLD FRONT. HIGH PRESSURE WILL BUILD SOUTH
OF NEW ENGLAND THROUGH MONDAY. A COLD FRONT WILL SLOWLY APPROACH
FROM THE WEST MONDAY NIGHT AND TUESDAY AND WILL CROSS THE REGION
TUESDAY NIGHT. STRONG LOW PRESSURE WILL MOVE UP THE EAST COAST ON
WEDNESDAY AND TRACK NEAR THE MAINE COASTLINE. HIGH PRESSURE WILL
GRADUALLY BUILD IN FROM THE WEST THURSDAY THROUGH FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
HAVE UPDATED GRIDS TO ACCOUNT FOR ONGOING SNOW SHOWERS OVER THE
UPSLOPE HIGHER TERRAIN. HAVE INCREASED SNOW TOTALS FOR THIS REGION
INTO THE 2 TO 4 INCH RANGE FOR TODAY.
WIND GUSTS WILL CONTINUE TO INCREASE TODAY...WITH GUSTS UP TO 50
MPH POSSIBLE THIS AFTERNOON.
ONLY MINOR CHANGES TO THE REMAINDER OF THE GRIDDED PACKAGE THIS MORNING.
PREV DISC...
600 AM...MINOR ESTF UPDATE TO ADJUST 1ST PERIOD GRIDS TO
REFLECT THE CURRENT MESONET.
AT 07Z...THE ARCTIC COLD FRONT HAD JUST CLEARED OUR COASTAL
WATERS. THE NWS DOPPLER RADAR MOSAIC INDICATED UPSLOPE SNOW
SHOWERS ACROSS THE MOUNTAINS WITH A FEW STREAMERS OF CLOUD AND
LIGHT SNOW SHOWERS ELSEWHERE ACROSS THE FORECAST AREA. FOR
TODAY...WE'LL SEE NEARLY STEADY OR FALLING TEMPERATURES DURING THE
DAY IN STRONG COLD AIR ADVECTION. THE UPPER TROUGH CROSSING THE
AREA ALONG WITH UPSLOPE FLOW WILL GENERATE CLOUDS AND SNOW SHOWERS
WITH THE MOST WIDESPREAD ACTIVITY ACROSS THE HIGHER TERRAIN.
ELSEWHERE...CLOUDS SHOULD FILL IN SOME WITH DAYTIME HEATING. THE
WIND ADVISORY CONTINUES INTO THIS EVENING WITH BUFKIT FORECAST
SOUNDINGS SUPPORTING GUSTS TO NEAR 50 MPH LATE TODAY INTO THE
EARLY EVENING HOURS.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
WINDS GRADUALLY DIMINISH TONIGHT AS GRADIENT BEGINS TO RELAX AND
SURFACE RIDGE BEGINS TO BUILD EAST INTO THE FORECAST AREA. WHERE
WINDS DO DROP OFF OVERNIGHT WE COULD APPROACH THE RECORD LOWS OF
5F IN CONCORD AND 9F IN PORTLAND. LINGERING MOUNTAIN SNOW SHOWERS
SHOULD END OVERNIGHT IN LOWERING SUBSIDENCE INVERSION WITH RIDGE.
A QUIET AND COLD DAY ON MONDAY AS THE RIDGE CRESTS ACROSS THE AREA
WITH SUNSHINE FADING BEHIND AFTERNOON CLOUDS AS THE RIDGE SLIDES
OFFSHORE. HIGH TEMPERATURES WILL STILL AVERAGE A GOOD TEN DEGREES
BELOW NORMAL...BUT WHEN COMPARED TO TODAY WILL SEEM RELATIVELY BALMY.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A SHORTWAVE TROUGH PASSES THROUGH THE NORTHERN STREAM TO THE NORTH
OF NEW ENGLAND MONDAY NIGHT. THIS MAY BRING SOME CLOUDS AND LIGHT
SNOW SHOWERS PRIMARILY TO NORTHERN AREAS THROUGH EARLY TUESDAY.
TUESDAY WILL BE WARMER WITH TEMPERATURES REBOUNDING INTO THE 30S
TO LOW 40S.
MODELS CONTINUE TO FORECAST SOUTHERN STREAM LOW PRESSURE TRACKING
NORTHEAST ALONG THE EAST COAST AND INTO OUR AREA FOR WEDNESDAY.
ALTHOUGH THERE IS STILL A LOT OF UNCERTAINTY REGARDING THE TRACK
OF THIS LOW... MODELS ARE ALL IN AGREEMENT THAT PRECIPITATION WILL
FALL ACROSS THE FORECAST AREA. AS A RESULT... WENT WITH VERY HIGH
POPS FOR THIS PERIOD TO REFLECT THE CONFIDENCE. AS TO
PRECIPITATION TYPE... THIS IS STILL VERY UNCERTAIN BUT THE TREND
HAS BEEN TO HAVE A MORE WESTERN TRACK AND A WARMER SOLUTION WITH
MORE RAIN FOR COASTAL AREAS. STILL EXPECT PRECIPITATION TO BEGIN
AS SNOW AREAWIDE AS PRECIPITATION FALLS INTO AN INITIALLY DRY AIR
MASS. BUT AS THE LOW APPROACHES THERE WILL LIKELY BE A SURGE OF
WARM AIR BEHIND A WARM FRONT WHICH PUSHES ONSHORE AND CHANGES
PRECIPITATION TO RAIN. IN FACT... RAW MODEL FORECAST MAX
TEMPERATURES ON WEDNESDAY SHOW UPPER 50S FOR THE COASTAL PLAIN...
THOUGH IT IS LIKELY THAT COLDER WATER TEMPERATURES WILL KEEP THESE
LOFTY READINGS FROM BEING REACHED. GFS IS STILL THE OUTLIER ON THE
FORECAST TRACK WITH THE WARM FRONT STAYING OFFSHORE... BUT EVEN IT
HAS TRENDED WESTWARD WITH ITS TRACK. IT IS BECOMING INCREASINGLY
POSSIBLE THAT MOST AREAS WILL SEE MORE RAIN THAN SNOW FROM THIS
SYSTEM... BUT NORTHERN AREAS AND THE MOUNTAINS WILL LIKELY SEE
HEAVY ACCUMULATIONS.
COLDER AIR WILL PUSH IN BEHIND THE LOW AS IT DEPARTS ON THURSDAY.
THIS COLD AIR WILL LIKELY NOT BE QUITE AS COLD AS THE CURRENT COLD
AIR MASS... BUT IT WILL STILL RESULT IN HIGH TEMPERATURES NEAR OR
BELOW FREEZING FOR THE END OF THE WEEK.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...
EXPECT MOSTLY VFR. BRIEF LOCAL MVFR/IFR POSSIBLE IN MOUNTAIN SNOW
SHOWERS TODAY.
NW WIND GUSTING TO 40 KT THROUGH EARLY EVENING.
LONG TERM...
COULD SEE MVFR CEILINGS AND OCCASIONALLY WORSE CONDITIONS IN SNOW
SHOWERS ON TUESDAY. A COASTAL STORM WILL IMPACT THE REGION ON
WEDNESDAY LIKELY BRINGING RAIN TO COASTAL AREAS AND SNOW TO THE
NORTH OF THE MOUNTAINS. EXPECT IFR OR WORSE CONDITIONS DURING THIS
PERIOD. THERE COULD BE GUSTY WINDS ALONG THE COAST AS WELL.
&&
.MARINE...
SHORT TERM...
GALE WARNING THROUGH LATE TONIGHT IN STRONG COLD AIR ADVECTION
BEHIND ARCTIC COLD FRONT. WINDS SHOULD DROP OFF TO SMALL CRAFT
ADVISORY LEVELS BY DAWN ON MONDAY.
LONG TERM...
STRONG LOW PRESSURE WILL TRACK UP THE EAST COAST ON TUESDAY AND
NEAR THE MAINE COAST ON WEDNESDAY. STRONG WINDS OF GALE FORCE ARE
POSSIBLE THOUGH THE DIRECTION IS STILL UNCERTAIN DUE TO THE
UNCERTAINTY OF THE TRACK OF THE LOW. STRONG WINDS POSSIBLY TO GALE
FORCE COULD CONTINUE INTO THURSDAY AS THE LOW DEPARTS AND A COLD
NORTHWEST FLOW PUSHES IN BEHIND IT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR MEZ007>009-012>014-
018>028.
NH...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR NHZ001>010-013-014.
MARINE...GALE WARNING UNTIL 7 AM EST MONDAY FOR ANZ150>154.
&&Hazardous weather outlook, Nov 24, 3:37 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
337 AM EST SUN NOV 24 2013
MEZ007>009-012>014-018>028-NHZ001>010-013-014-250845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
337 AM EST SUN NOV 24 2013
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-250845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
337 AM EST SUN NOV 24 2013
...GALE WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Androscoggin
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Androscoggin forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Strong Wind, Central Somerset
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Central Somerset forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Strong Wind, Coastal Cumberland
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Coastal Cumberland forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Strong Wind, Coastal Waldo
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Coastal Waldo forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Strong Wind, Coastal York
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Coastal York forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Strong Wind, Coastal York
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Coastal York forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Strong Wind, Interior Cumberland
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Interior Cumberland forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Strong Wind, Interior Waldo
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Interior Waldo forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Strong Wind, Interior York
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Interior York forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Strong Wind, Kennebec
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Kennebec forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Strong Wind, Knox
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Knox forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
Strong Wind, Lincoln
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Lincoln forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
Strong Wind, Northern Franklin
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Northern Franklin forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Strong Wind, Northern Oxford
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Northern Oxford forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Strong Wind, Sagadahoc
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Sagadahoc forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
Strong Wind, Southern Franklin
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Southern Franklin forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Strong Wind, Southern Oxford
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Southern Oxford forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Strong Wind, Southern Somerset
- When
- November 24, 11:00 AM EST to 7:00 PM EST
- Where
- Southern Somerset forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, November 24, 2013$375,000 · 50 kt wind · 18 events
- High Wind in New Hampshire, November 24, 2013$135,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, November 24, 2013$50,000 · 1 event
- Winter Storm and Sleet in Texas, November 24 to 25, 20132 injured · $18,000 · 5 events
- Strong Wind in New York, November 24, 2013$20,000 · 2 events
- Strong Wind in Connecticut, November 24, 2013$20,000 · 2 events
- High Wind and Strong Wind in New Hampshire, November 24, 2013$11,000 · 50 kt wind · 12 events
- Strong Wind in Pennsylvania, November 24, 2013$3,000 · 13 events
- Winter Weather in Texas, November 24 to 25, 201313 events
- Winter Weather in Arkansas, November 24 to 25, 20139 events
- Heavy Snow in Colorado, November 24 to 25, 20139 events
- Strong Wind in Maryland, November 24, 2013$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486104, 486105, 486106, 486107, 486108, 486109, 486110, 486111, 486112, 486113, 486114, 486115, 486116, 486117, 486118, 486119, 486120, 486121.